Alert archive / West Virginia / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 16, NWS Charleston, WV

May 21, 2004Pocahontas County, West Virginia

NWS Charleston, WV issued this severe thunderstorm warning at May 21, 2004, 1:32 PM EDT for Pocahontas County, West Virginia. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 21, 2004, 1:32 PM EDT (17:32 UTC)
Expired
May 21, 2004, 2:15 PM EDT
In force
43 min
Issued by
NWS Charleston, WV
Area
Counties, with a storm outline in the text

County Pocahontas County, WV

The radar

The Roanoke radar (KFCX), 134 km from the middle of the area, began a volume at 17:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 5.5 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2004-05-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 532 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2004-05-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -50 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
532 J/kg
Mixed-layer CIN
-66 J/kg
Mixed-layer LCL
845 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-50 m²/s²
0-3 km storm-relative helicity
11 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KRLX 211732
SVRRLX
WVC075-211815-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
132 PM EDT FRI MAY 21 2004

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  POCAHONTAS COUNTY IN WEST VIRGINIA...

* UNTIL 215 PM EDT...

* AT 122 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED A SEVERE
  THUNDERSTORM 6 MILES SOUTHWEST OF GREENBANK...MOVING SOUTH AT 30
  MPH.

.

--CALL TO ACTION-- THIS IS A DANGEROUS STORM...CAPABLE OF PRODUCING
VERY LARGE HAIL AND DAMAGING WINDS. IF YOU ARE IN THE STORMS PATH...
TAKE COVER IN A STURDY STRUCTURE UNTIL THE STORM PASSES.

--CALL TO ACTION-- THIS STORM IS CAPABLE OF PRODUCING HEAVY
RAINFALL...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3839 7980 3833 8002 3783 7984 3790 7955

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 1:05 PM EDT, 27 minutes earlier.

Area forecast discussion, May 21, 1:05 PM EDT, 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
105 PM EDT FRI MAY 21 2004

.UPDATE FOR AVIATION...

.DISCUSSION...

1105 AM EDT FRI MAY 21 2004

UPDATE TO ZFP ALREADY ISSUED.  MAIN CHANGES HAVE BEEN TO DECREASE
POPS ACROSS EXTREME SOUTHERN PORTION OF THE CWA EARLY THIS
AFTERNOON.  LEFTOVER BOUNDARIES REMAIN ACROSS THE CWA...AND WILL BE
THE FOCUS OF CONVECTION FOR THE AFTERNOON HOURS.  ALSO DECREASED
POPS QUICKER OVERNIGHT.  OTHERWISE...FEW CHANGES MADE TO THE CURRENT
FORECAST.

KF

&&

.PREVIOUS DISCUSSION...

355 AM EDT FRI MAY 21 2004

RIVER FLOOD WARNING FOR ATHENS ON THE HOCKING TERMINATED AS LEVEL AS
DROPPED BELOW THE 20 FLOOD STAGE.  CREST WAS AROUND 20.8 FEET...SO
MINOR.

STRONG MID LEVEL CAP DEVELOPED LATE YESTERDAY...WEAKENING EARLY
THIS MORNING WITH APPROACH OF UPPER AIR DISTURBANCE.

SOME MORNING SHOWERS/THUNDERSTORMS POSSIBLE ERN OHIO AND NRN WV FROM
UPPER AIR DISTURBANCE.  THINKING THAT DISTURBANCE WILL BE WELL TO
OUR EAST...BEFORE AFTERNOON HEATING.  QUESTION IS LEFTOVER
BOUNDARIES SW OF THAT FEATURE.  THINKING SOME REDEVELOPMENT DURING
THE 18-01Z PERIOD.  WIND FLOW WEAKENS SO ACTIVITY WOULD BE MOVING
SLOWER.  WILL HAVE TO MONITOR FOR ANY TRAINING...BUT CERTAINLY TOO
PREMATURE TO ISSUE ANY FLOOD WATCH DURING THESE PREDAWN HOURS.

THINKING DEW POINTS PEAKING TODAY AROUND 70-72 IN WESTERN LOWLANDS
...THEN SOMEWHAT LOWER...MAINLY MID/UPPER 60S OVER WEEKEND.

HEAT SEEMS TO BE THE MAIN STORY FOR THE WEEKEND...WITH FRONTAL ZONE
REMAINING TO OUR NORTH.  MAY BE THIS SHOULD BE THE HOLIDAY WEEKEND
INSTEAD OF THE NEXT TIME AROUND ?

NO CHANGES MADE TO MONDAY THROUGH THURSDAY...BUT TIMING OF FRONTAL
ZONE COMING BACK SOUTH WILL DETERMINE WEDNESDAY AND THURSDAY.
PATTERN SEEMS TO FAVOR PUSHING THE FRONT THROUGH...WITH COOLER AIR
RETURNING DURING THAT WEDNESDAY- THURSDAY PERIOD. WE WILL BE
EVALUATING THIS TREND DURING THE DAY SHIFT.

BATTY

&&

.AVIATION...

105 PM EDT FRI MAY 21 2004

THE CONVECTIVE SYSTEM THAT FLIRTED WITH THE PKB TO CKB TO EKN
CORRIDOR...PUT DOWN A BOUNDARY THAT COULD BE THE FOCUS FOR
REDEVELOPMENT THIS AFTERNOON.  PUT IN A TEMPO POSSIBILITY FOR MVFR
CONDITIONS IN SHRA FOR ALL TERMINALS...BUT EXPECT MOST OF THE TSRA
TO REMAIN ACROSS NORTHERN AND CENTRAL CWA.  HINTED AT THUNDER
POSSIBILITY BY INCLUDING CB.  SHOULD SEE IMPROVING CONDITIONS BY
SUNSET AS HEATING FADES AND UPPER SUPPORT EXITS.  WHOEVER GETS
RAINED ON TODAY WILL GET FOGGED IN TONIGHT.  THEREFORE...CKB AND EKN
SHOULD SEE IFR VISIBILITIES OVERNIGHT.  AS FOR SATURDAY WILL NOT ADD
SHRA OR TSRA AT THIS TIME AS WE LOOK TO BE IN A LULL PRECIPITATION
WISE...WITH A SMALL CHANCE OF CONVECTION AT THE END OF THE FORECAST
PERIOD MAINLY ACROSS THE EASTERN MOUNTAINS OF WV.

KF

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
VA...NONE.
KY...NONE.
OH...NONE.
Hazardous weather outlook, May 20, 4:10 PM EDT, 21 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
300 AM PM EDT FRI MAY 21 2004

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-220800-
ATHENS OH-BARBOUR WV-BOONE WV-BOYD KY-BRAXTON WV-BUCHANAN VA-CABELL
WV-CALHOUN WV-CARTER KY-CLAY WV-DICKENSON VA-DODDRIDGE WV-FAYETTE
WV-GALLIA OH-GILMER WV-GREENUP KY-HARRISON WV-JACKSON WV-JACKSON
OH-KANAWHA WV-LAWRENCE OH-LAWRENCE KY-LEWIS WV-LINCOLN WV-LOGAN
WV-MASON WV-MCDOWELL WV-MEIGS OH-MINGO WV-MORGAN OH-NICHOLAS
WV-PERRY OH-PLEASANTS WV-POCAHONTAS WV-PUTNAM WV-RALEIGH WV-RANDOLPH
WV-RITCHIE WV-ROANE WV-TAYLOR WV-TYLER WV-UPSHUR WV-VINTON
OH-WASHINGTON OH-WAYNE WV-WEBSTER WV-WIRT WV-WOOD WV-WYOMING WV
410 PM EDT THU MAY 20 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN OHIO...
NORTHEASTERN KENTUCKY...SOUTHWEST VIRGINIA...AND MOST OF WEST
VIRGINIA.

.DAY ONE...

BOUNDARIES LEFT OVER FROM SOME MORNING SHOWERS AND THUNDERSTORMS
ACROSS OHIO AND NORTHERN WEST VIRGINIA...MAY HELP TO TRIGGER SOME
SCATTERED AFTERNOON AND EARLY EVENING CONVECTION.  THERE IS A SLIGHT
CHANCE THAT A THUNDERSTORM COULD PRODUCE A DAMAGING WIND GUST
THIS AFTERNOON OR EARLY THIS EVENING.

LOCALIZED DOWNPOURS ARE POSSIBLE IN THE WARM AND HUMID AIR...THE
NATIONAL WEATHER SERVICE WILL BE MONITORING...IN CASE ANY COUNTIES
ARE FAVORED FOR REPETITIVE SHOWERS...AND THE POSSIBILITY OF SMALL
STREAM FLOODING.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

KTB

In the hours before

Special weather statement, May 21, 8:00 AM EDT, 5 hours 32 minutes before
WVZ046-047-211230-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
800 AM EDT FRI MAY 21 2004

AT 800 AM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED A STRONG
THUNDERSTORM SOUTH OF ELKINS...MOVING SOUTHEAST AT 20 MPH.

RADAR INDICATED THAT HEAVY RAIN...SMALL HAIL...AND GUSTY WINDS ARE
LIKELY IN SOME LOCATIONS FROM THIS THUNDERSTORM AS IT MOVES THROUGH
EAST CENTRAL RANDOLPH AND NORTHERN POCAHONTAS COUNTIES.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
Special weather statement, May 21, 8:08 AM EDT, 5 hours 24 minutes before
WVZ028-038-039-047-211245-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
808 AM EDT FRI MAY 21 2004

AT 808 AM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED A STRONG
THUNDERSTORM...20 MILES SOUTHEAST OF GLENVILLE...MOVING SOUTHEAST
AT 20 MPH.

RADAR INDICATED THAT HEAVY RAIN...SMALL HAIL...AND GUSTY WINDS ARE
LIKELY IN SOME LOCATIONS FROM THIS THUNDERSTORM AS IT MOVES THROUGH
EXTREME NORTHEAST BRAXTON COUNTY...EXTREME SOUTHERN UPSHUR COUNTY
AND NORTHERN WEBSTER COUNTY.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
Special weather statement, May 21, 8:23 AM EDT, 5 hours 9 minutes before
WVZ017-211245-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
823 AM EDT FRI MAY 21 2004

AT 823 AM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED A STRONG
THUNDERSTORM WILL BE MOVING FROM WEST TO EAST THROUGH WIRT COUNTY
UNTIL AROUND 845 AM.

RADAR INDICATED THAT HEAVY RAIN...SMALL HAIL...AND GUSTY WINDS ARE
LIKELY IN SOME LOCATIONS FROM THIS THUNDERSTORM.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
Special weather statement, May 21, 8:31 AM EDT, 5 hours 1 minute before
WVZ028-211245-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
831 AM EDT FRI MAY 21 2004

AT 830 AM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED A STRONG
THUNDERSTORM WILL BE MOVING FROM WEST TO EAST ACROSS CENTRAL AND
NORTHERN BRAXTON COUNTY UNTIL 845 TO 9 AM.

RADAR INDICATED THAT HEAVY RAIN...SMALL HAIL...AND GUSTY WINDS ARE
LIKELY IN SOME LOCATIONS FROM THIS THUNDERSTORM.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
Special weather statement, May 21, 9:10 AM EDT, 4 hours 22 minutes before
WVZ028-211330-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
910 AM EDT FRI MAY 21 2004

AT 910 AM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED A STRONG
THUNDERSTORM WILL BE MOVING FROM WEST TO EAST THROUGH BRAXTON COUNTY
UNTIL AROUND 930 AM.

RADAR INDICATED THAT HEAVY RAIN...SMALL HAIL...AND GUSTY WINDS ARE
LIKELY IN SOME LOCATIONS FROM THIS THUNDERSTORM.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
Special weather statement, May 21, 1:08 PM EDT, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
108 PM EDT FRI MAY 21 2004

WVZ046-047-212000-
POCAHONTAS WV-RANDOLPH WV-
INCLUDING THE CITIES OF...ELKINS AND MARLINTON
108 PM EDT FRI MAY 21 2004

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...

STRONG THUNDERSTORMS WILL CONTINUE TO MOVE THROUGH SOUTHERN RANDOLPH
AND NORTHERN POCAHONTAS COUNTIES.  THESE STORMS HAVE THE POTENTIAL TO
PRODUCE BRIEF GUSTY WINDS...VERY HEAVY DOWNPOURS AND DANGEROUS
LIGHTING.  AUTOMATED RAIN GAGES HAVE INDICATED BETWEEN 0.75 TO 1.00
INCHES IN A BRIEF PERIOD OF TIME.  PONDING OF WATER ON ROADWAYS AND
QUICK RISES ON STREAMS AND CREEKS CAN BE EXPECTED...ESPECIALLY ALONG
MILL CREEK...MIDDLE FORK OF THE TYGART...HEWETT FORK AND SUGAR RUN IN
RANDOLPH COUNTY AND ALONG THE WEST FORK OF THE GREENBRIER IN
POCAHONTAS COUNTY.

DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

SIKORA

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 21, 6:34 PM EDTSevere Thunderstorm WarningRLXWood56 min
May 21, 6:38 PM EDTSevere Thunderstorm WarningRLXDoddridge52 min
May 21, 6:48 PM EDTSevere Thunderstorm WarningRLXTyler42 min
May 21, 6:54 PM EDTSevere Thunderstorm WarningRLXPleasants, Ritchie66 min
May 21, 7:17 PM EDTSevere Thunderstorm WarningRLXWirt43 min
May 21, 7:25 PM EDTSevere Thunderstorm WarningRLXHarrison, Taylor35 min
May 21, 7:32 PM EDTSevere Thunderstorm WarningRLXGilmer, Lewis43 min
May 21, 7:52 PM EDTSevere Thunderstorm WarningRLXBarbour, Braxton, Randolph, Upshur53 min

Nearby

Severe Thunderstorm Warnings in West Virginia, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.